Alert archive / Wisconsin / Winter Weather Advisories in 2021

Winter Weather Advisory 8, NWS La Crosse, WI

February 27, 2021Clark County, Taylor County, Wisconsin

NWS La Crosse, WI issued this winter weather advisory at Feb 27, 2021, 2:29 PM CST for Clark County, Taylor County, Wisconsin. It took effect at Feb 28, 2021, 12:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2021, 2:29 PM CST (20:29 UTC)
In effect from
Feb 28, 2021, 12:00 AM CST
Expired
Feb 28, 2021, 12:00 PM CST
In force
12 hr
Issued by
NWS La Crosse, WI

Counties Clark County, WI, Taylor County, WI

The radar

The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

473 
WWUS43 KARX 272029
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
229 PM CST Sat Feb 27 2021

...Snow, Wintry Mix Tonight and Sunday With Slippery Travel...

.A wintry mix of freezing rain, rain, and snow will develop
overnight and continue into Sunday morning before ending. Snow 
accumulations may vary considerably over a short distance with 
potential for around 2 to 5 inches of snow. The highest amounts 
are currently expected over Taylor County. A narrow swath of 6 or 
more inches are possible, most likely near or north of Taylor 
County, but the exact location will need to be refined. Snowfall 
rates could exceed an inch per hour within this heavy snow band. 
Travel will become slippery to difficult Sunday morning. Plan 
ahead check conditions if you plan to travel Sunday morning.

WIZ017-029-280430-
/O.NEW.KARX.WW.Y.0008.210228T0600Z-210228T1800Z/
Taylor-Clark-
Including the cities of Medford and Neillsville
229 PM CST Sat Feb 27 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST SUNDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  2 to 5 inches and ice accumulations up to one tenth of an inch.
  The highest amounts are expected over Taylor County. A narrow 
  band of 6 or more inches is possible, especially near or north 
  of Taylor County, but exact location is uncertain. 

* WHERE...Taylor and Clark Counties.

* WHEN...From midnight tonight to noon CST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
4 follow-up statements
648 
WWUS43 KARX 280342
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
942 PM CST Sat Feb 27 2021

...Snow, Wintry Mix Late Tonight into Sunday With Slippery 
Travel...

.A wintry mix of snow, freezing rain, and rain, will spread into 
north-central Wisconsin late tonight and continue into early 
Sunday afternoon before ending. Snow accumulations may vary 
considerably over a short distance with potential for around 2 to 
5 inches of snow. The highest amounts are currently expected over 
Taylor County, with the heaviest snow falling after sunrise. A 
narrow band of 6 or more inches is possible within or just north 
of this area. Snowfall rates could exceed an inch per hour within 
this heavy snow band. Travel will become slippery to difficult 
Sunday morning. Plan ahead and check conditions if you plan to 
travel late tonight into Sunday morning.

WIZ017-029-281215-
/O.CON.KARX.WW.Y.0008.210228T0600Z-210228T1800Z/
Taylor-Clark-
Including the cities of Medford and Neillsville
942 PM CST Sat Feb 27 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
SUNDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  2 to 5 inches and ice accumulations of a light glaze. A narrow 
  band of 6 or more inches is possible, especially near or just 
  north of Taylor County.

* WHERE...Clark and Taylor Counties.

* WHEN...Until noon CST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

LL
352 
WWUS43 KARX 280931
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
331 AM CST Sun Feb 28 2021

...Snow, Wintry Mix Through The Morning With Slippery Travel...

.A wintry mix of snow, rain, and possibly some freezing rain will
spread into north-central Wisconsin early this morning and 
continue into the afternoon before ending. 

Snow accumulations may vary considerably over a short distance 
with only a trace expected for far southern Clark County to over 5
inches into Taylor County. A narrow band of 6 or more inches is 
possible within or just north of this area. 

The heaviest snow will fall after sunrise with rates exceeding an
inch per hour possible. Travel will become slippery to difficult 
this morning. Plan ahead and check conditions if you plan to 
travel.

WIZ017-029-281800-
/O.CON.KARX.WW.Y.0008.000000T0000Z-210228T1800Z/
Taylor-Clark-
Including the cities of Medford and Neillsville
331 AM CST Sun Feb 28 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
TODAY...

* WHAT...Snow, possible wintry mix. Total snow accumulations from
  a trace up to 5 inches. A narrow band of 6 inches or more is
  possible, especially near or just north of Taylor County. Minor
  icing possible.

* WHERE...Clark and Taylor Counties.

* WHEN...Until noon CST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Peters
045 
WWUS43 KARX 281440
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
840 AM CST Sun Feb 28 2021

...Snow Increasing This Morning With Slippery Travel Developing...

.A wintry mix will change over to snow with a period of moderate
to heavy snow into the late morning hours, especially over Taylor
County. Snowfall rates could exceed one inch per hour for a time
through late morning with roads becoming snow-covered. Snowfall
amounts may vary considerably over short distances, with the
higher amounts to the north. The snow will begin to diminish by
early afternoon. If traveling this morning, exercise caution and
check road conditions before leaving.  

WIZ017-029-281800-
/O.CON.KARX.WW.Y.0008.000000T0000Z-210228T1800Z/
Taylor-Clark-
Including the cities of Medford and Neillsville
840 AM CST Sun Feb 28 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
TODAY...

* WHAT...Snow, possible wintry mix. Total snow accumulations from
  a trace to 5 inches, highest over Taylor County.

* WHERE...Clark and Taylor Counties.

* WHEN...Until noon CST today.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
413 
WWUS43 KARX 281753
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
1153 AM CST Sun Feb 28 2021

...Snow Diminishing Late This Morning...

.Although an additional period of light snow is expected into the
afternoon, any additional accumulations will be minor. However,
slippery travel conditions will continue for a time this
afternoon.

WIZ017-029-281900-
/O.EXP.KARX.WW.Y.0008.000000T0000Z-210228T1800Z/
Taylor-Clark-
Including the cities of Medford and Neillsville
1153 AM CST Sun Feb 28 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON CST TODAY...

Steadier snow is exiting the region late this morning. A period of
light snow will impact north central Wisconsin through early 
afternoon, but accumulations will be minor.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this winter weather advisory went out at Feb 27, 2:06 PM CST, 23 minutes earlier.

Area forecast discussion, Feb 27, 2:06 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
206 PM CST Sat Feb 27 2021

.SHORT TERM...(This evening through Sunday)
Issued at 206 PM CST Sat Feb 27 2021

Main focus is on snow/wintry mix tonight into Sunday.

Currently watching a shortwave trough over WY which will translate
eastward tonight into Sunday, interacting with northern stream
energy dropping out of the Dakotas. Surface low pressure will track
from the southern high plains towards La Crosse by Sunday morning
and deepen as it passes to the northeast into the Great Lakes.

The forecast remains quite challenging with respect to precip types
and amounts across the area. Strong warm advection/moisture
transport will develop ahead of the wave later this evening with
0.50 inch pwats surging into the area. The strong warm advection
will also help intensify the low to mid level baroclinic zone.

Guidance is in reasonable agreement that an initial areas of precip
will lift northeast across the area late in the evening and into the
overnight associated with the moisture transport/warm advection,
highest chances over the northwest 2/3 of the area. There are even
hints of a bit of elevated instability trying to work north with
steep mid-level lapse rates. Expect loss of cloud ice behind the
deeper lift with the initial warm advective band as the warm nose
aloft spreads north. Similarly, guidance varies with respect to
surface temps, which would impact freezing potential. The RAP and
consensus among short range models has trended towards temp just
above freezing with the strong warm advection and would favor more
rain south/east of the low track. However, given the potential
convective nature of the precip, some sleet/snow couldn't be ruled
out and if the colder solutions verify, may see some freezing rain.
Ridgetops and elevated surfaces stand a higher chance for light
icing. Behind this band, a drizzle/fog environment could persist
into Sunday morning near/south of the low track with low-level
saturation beneath drier mid-level air.

To the north, there remains good agreement that a potentially heavy
frontogenetic snow band will set up overnight into Sunday morning.
While individual models vary on the placement, overall consensus
from south-central MN through northern WI has been fairly steady
over model cycles. GEFS plumes show lower overall precip over
northeast IA with increasing mean values and spread into the I-90
corridor (likely due to band placement), with somewhat better
clustering in amounts closer to Eau Claire. Given the strong
moisture transport feeding the band and band orientation parallel to
the motion, this certainly has the ingredients for a very narrow
heavy 6 to 8+ inch snowfall. HREF ensemble max amounts, which likely
would handle the accumulation potential in the band best in this
scenario, supports 6+ inch amounts, with the mean band placement
just north of the area.

Collaborated with neighboring offices to add a Winter Weather
Advisory for Clark/Taylor Counties in WI. Confidence in snowfall
amounts is lower than usual, given uncertainty in band placement,
with northern portions of these counties more likely to see several
inches of snow. However, the wintry mix overnight could pose travel
impacts as well.  That said, any southward shift, as suggested by a
few of the high res models, could push higher snow amounts into
southeast MN and north-central WI. Farther south, confidence isn't
high enough with the freezing rain potential overnight for an
advisory. Will have to monitor trends this evening for any changes
for both the wintry mix potential and snow band placement. Some
short-fused headline changes could be necessary.

The snow will wind down across north central WI by late
morning/early afternoon with clearing spreading in from the west
through the day. Winds will become gusty from the northwest through
the day as the low deepens northeastward.

.LONG TERM...(Sunday night through Saturday)
Issued at 206 PM CST Sat Feb 27 2021

Main forecast concerns in the long term are on snow chances Sunday
night then focus turns to temperature trends the rest of the week.

A shortwave trough dives through the area Sunday night into Monday
morning bringing light snow chances to areas mainly near and north
of Interstate 94.  Monday night will be the coldest night of the
week with lows falling into the single digits to teens.  Then a
warmup is expected across the region as flow aloft turns more zonal
and 850 mb temperatures warm to around 3 C.  The rest of the week
looks quiet as far as precipitation chances go. Plan on highs in
the 40s and possibly 50s at times. By late next week, much of our
remaining snowpack could be melted. Will have to keep a close eye
on temperature in the forecast. It's possible highs are too cool,
depending on how much snow we melt off.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1100 AM CST Sat Feb 27 2021

Tricky aviation forecast overnight into Sunday, but IFR/LIFR
conditions likely later tonight/Sunday.

VFR conditions will persist into the evening with gradually
increasing and lowering clouds and light S/SE winds. Precip will
move in near/after 28.06Z with a potential for several hours of
mixed precip, including rain/freezing rain/sleet, but temps likely
will hover very near freezing, so confidence in icing impacts are
low at this time. IFR/MVFR vsbys will accompany the precip with
ceilings dropping to IFR/LIFR. Drizzle could persist at KLSE into
the morning with some potential for a transition to snow Sunday
morning before precip ends. Higher chances for accumulating snow
appear north of KRST/KLSE at this time, though, but will have to
monitor placement of a heavier snow band. Gradually clearing
conditions are expected Sunday with winds increasing from the NW,
gusting up to 25-30 kts later Sunday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from midnight tonight to noon CST Sunday
     for WIZ017-029.

MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...Wetenkamp
AVIATION...JM
Hazardous weather outlook, Feb 27, 4:54 AM CST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
454 AM CST Sat Feb 27 2021

IAZ008>011-018-019-029-030-WIZ054-055-061-281100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
454 AM CST Sat Feb 27 2021

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

A wintry mix is possible tonight. Currently, minimal if any ice or
snow accumulations are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports tonight are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-281100-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
454 AM CST Sat Feb 27 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...and western into north central Wisconsin.

.DAY ONE...Today and Tonight

Snow to a wintry mix is expected tonight. Some snow
accumulations are likely, mostly north of Interstate 90. Light
icing could also occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Snow to a wintry mix ends later Sunday morning with additional
minor accumulations of both possible.

Additional light snow with minor accumulations are possible Sunday
night, generally north of Interstate 94.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports tonight and Sunday are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

Nearby

Winter Weather Advisories in Wisconsin, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.